Armour overmedicated - please help

Hi there, new here =)

I had trouble losing weight. So my doctor ran the ft3 which was 2.8 on a 2.2-4.1 scale (I think) and I was prescribed 60mg of armour. 8 weeks later my ft3 was 3.8 and he upped the dose to 90mg. 8 weeks after that and my ft3 was still 3.8. He kept me on 90mg

I had a week of diarrhea, dismissed it.. and a week of headaches/insomnia.. dismissed those too. Then.. I had EXTREME unsatisfied hunger for about a week.. never in my life experienced that, and was having to eat every 1 hour and still felt light headed and hungry. Also had an elevated pulse and can feel my heart racing.

Last night I had a panic/anxiety attack that has continued into today. Very nervous, anxious, weepy, just spaced in general.

I have read a lot about adrenals, and iron, and being overmedicated.. and I believe I'm experiencing 1 of these 3 things. I don't know which, and won't be able to know which for a few weeks. But regardless. I would like to START OVER.

I am seeing my dr. on Friday.. he thought running anything other than a ft3 was strange, but I think he will work with me to get vitamins/minerals and the full thyroid labs done.

My question is... I want to quit the armour so the hyper symptoms go away? I need to be sane in order to fight this. Will that work? How long will it take for the medication to leave my system? I would MUCH rather have my minor hypo symptoms than this mess...

thank you in advance. I appreciate any help. Its always such a relief to know you aren't alone and that you will be get better.

17 Replies

  • Welcome to the forum, SonyaPalmer.

    It's sounds like you could be overstimulated but it would have been more usual for the symptoms to have presented shortly after the dose increase not months later . Stop taking Armour for two or three days and go back to 60mg on which you were comfortable. If you need to increase again try a 15mg increase rather than 30mg.

  • Thank you. How long before Armour is out of my system? Or the lower dose kicks in?

  • Sonya, It will take up to 8 weeks for Armour to completely clear your system but there will be very little left 2 weeks after your last dose, insufficient to stop you feeling hypo.

    Quite a bit will reduce 2/3 days off Armour and you will hopefully feel comfortable on the lower dose straight away.

  • Thanks Clutter. I appreciate it. I will stop it and then have my dr give me a lower dose.

  • Hi there.

    This happened to me on Armour and my Endo told me to stop taking it for a week. All the awful hyper symptoms disappeared within about 3 days. Don't panic. As soon as you stop taking it you will feel some relief because you're not getting the immediate T3. You will feel better soon. However I stopped taking mine for about 8 days and it was too long because I crashed badly so be careful.

  • I mistakingly came off mine for 3 weeks and crashed hideously. I've resumed my NDT over past 2 1/2 weeks but very little sign of any improvement yet. What happened to you when you resumed your's? How long did it take you to feel better again?

  • It didn't take too long. Maybe a couple of weeks but because I'd been off it for a week I started really low again doing 1/4 grain 3 times a day for a week then adding in a quarter at a time. I think a week was far too long to be off it so 3 weeks is a very long time. NDT seems to leave my system very quickly, even the t4 component.

    Maybe you went up too quickly?

  • I don't know. I started back on 15mg for a day, then 30mg for 5 days, then 60mg for 2 weeks, and now on 75mg for the next 2 weeks until I increase to 90mg. My doctor hopes in a months time I'll be feeling an improvement. I just hope I start to feel better soon. I had flu and giardia from Nov-Feb, which totally wiped me out. My GP said these infections can mess up thyroid hormones. So therefore I could've potentially been low on thyroid hormones for 4 months! Maybe that's why I've crashed so bad and it's taking me longer than you to recover?

  • I have to be honest. I gave up on Armour because I just couldn't get the right balance. I think there is just too much T3 in it. I find it much much stronger than ERFA. I am now back on Levothyroxine and slowly raising my dosage because I'm very sensitive to meds. I'm happy to do this because I find it easier to manage. I also got sick to death of having to explain NDT to every new doctor I encountered.

    I was very very well on ERFA but something changed with the manufacturing and I was never the same again. I tried other NDT's but didn't really get on with them. It has taken me months to raise my Levo amd I am still not levelled off yet but I am praying that this is the right way forward for me. I'm receiving lots of encouragement from people on this site so at least I know there's always someone to turn to.x

  • What an interesting message you've given. I hope I'll get the desired results from the Erfa. I've read mixed responses about it since it apparently changed it's manufacturing (though this is still denied isn't it by Erfa, one hopes they're telling the truth.....!). Some patients say they're fine with Erfa still, others not. Which worries me. I was improving before this relapse but hadn't got the right dose because I wasn't quite there yet. So I'm now hoping to get back to where I was and beyond.

    It's so great to hear that you felt so well on it before. What dose were you on, if you don't mind me asking? I really hope you get the desired results from the Levo. Especially when you know you can feel well with supplementary thyroid hormones. But yes, this is the frustrating thing, it all takes time to build up and get to where you want. Hard, when you may have a job and family to look after too. I've often dreamt of going away for 6-12 months to recover somewhere nice and relaxing but that's a whimsical dream, because of being a Mum and having work, oh yes and not having the funds either to do it! Though I have had to have 3 months off work lately because of this long relapse episode. I'm self employed, so I can give myself that time off but it's not financially the best option obviously.

  • I was on 2 grains of ERFA and doing really well. Felt fabulous. Then with one bottle I went down hill rapidly. I switched to other NDT's and then finally armour. Armour gave me terrible, irregular heartbeats. So much so that I ended up seeing a cardiologist. Everything was fine but I came to the conclusion Armour was just too stimulating. I then came off it for a week a crashed badly as I've already said. I must confess that I am preferring LEVO. Even though I'm not levelled off yet and have someway to go. I much prefer single dosing early in the morning instead of with NDT having to time each dosage between food and empty stomach which frankly I found a pain. I have a very demanding job but had to rope my mum in 4 years ago because work was the only thing I could manage and had to do for financial reasons. Domestic duties with the family were just impossible. Even now I still spend most of the time when I'm not working just sitting up in bed resting. But I too have had to take many long periods off work. I am blessed with most amazing family who have all rallied round. It's been a long, life changing experience. But I hope that one day I shall spring fully in to action again!

    I hope too that you regain your health. But it's just so hard when you have a family and financial commitments. I am sending you massive encouragement......☺️X

  • Thank you, you are so kind and sound like a lovely lady. I've got a feeling I'm going to get to the 2 grain mark in the end to feel better as well. As this dose or potentially higher is adding up the £'s, I've been eyeing up the Thai manufactured 'Thiroyd' NDT. I can't believe how cheap it is for 1000 60mg tablets and it seems to have positive feedback. I'll put that on the back-burner and try and get well on the Erfa first, whilst being supervised by my Doctor. I don't think he'd be impressed if I switched to another brand without him knowing and then still complained I didn't feel well! Hoping in the meantime the Erfa will come to the rescue and I won't have to change brands in order to get better! I can't bare the torture of the hypo symptoms for any additional time. They truly are nasty. I don't think anyone who's never had a thyroid issue can ever really understand the intensity and complexity of the symptoms. At least on this website there are others like yourself who can really relate. It is a true comfort at such challenging times. Thank you for your time and good wishes. Wishing you all the best on your healing journey. x :-)

  • See my response below and link might be helpful.

  • Thanks Shaws, your link is super! I've just read it through and it is so very helpful. Thank you so much for sharing it. It spreads a lot of light on the whole dosing issue. 'Patience' - never my strongest emotion!!! But the link explains why I'm not feeling the benefit I thought I would by now on the NDT (when I did before when I first took it). Looks like I'll have to wait another 2-3 weeks yet to give it a chance. I'm following my doctor's recommendations of when to increase and by how much. Along with self-monitoring. So therefore I hope it's being a careful sensible increase in time scale and amount. :-)

  • Taking a record of your pulse and temp several times a day can be helpful too.

  • Thank you. I'm taking it on waking and at bedtime presently. Perhaps a mid afternoon one too maybe helpful.

  • This link may be helpful. Usually when we take too much, we just either miss the next day's dose and then take a lower dose the following day. Of course, it's up to you.

    This is a link which may be helpful.

You may also like...